Drought, Dawson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Dawson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
S. Drought Monitor, December 2013 marked the 19th consecutive month during which drought of at least category D2 Severe intensity plagued at least a portion of South Central Nebraska, prolonging one of the most notable droughts in decades.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, December 2013 marked the 19th consecutive month during which drought of at least category D2 Severe intensity plagued at least a portion of South Central Nebraska, prolonging one of the most notable droughts in decades. Despite monthly precipitation checking in well-below normal across the entire 24-county area, there was literally no change whatsoever in drought classification for the second month in a row, according to the U.S. Drought Monitor. As a result, the total number of South Central Nebraska counties entirely or partially assigned D2 Drought remained at six. All six of these worst-off counties were clustered in the far southwest portion of the area: Dawson, Gosper, Phelps, Furnas, Harlan and Franklin. Meanwhile, a fairly narrow zone of Category D1 Moderate Drought continued to border up against the D2 areas, and covered the majority of several counties mainly west of Highway 281 such as Valley, Sherman, Kearney and Webster. Although these poorer drought conditions persisted in western/southwestern counties, the majority of South Central Nebraska, including nearly all areas along/east of the Highway 281 corridor, finished December in Category D0 Abnormally Dry conditions (considered to be one category better than true drought).
Even though the majority of South Central Nebraska totaled between 2-8 of snow during December, essentially the entire area suffered a notably dry month as most snowfall contained minimal liquid equivalent. Based on reports from around 50 NWS Cooperative Observers, and also radar-derived estimation, nearly the entire area totaled less than one-third of normal December precipitation and around 70% of the area had less than one-fourth of normal (based on long-term December normals generally around 0.75). Per NWS cooperative observers, the lowest December precipitation totals were primarily concentrated north of a line from Elwood-Kearney-Grand Island-Osceola, as this area largely missed out on a winter storm from the 7th-8th that dropped several inches of snow on counties farther south and east. Within northern and western counties, some of the paltriest December precipitation totals included a non-measurable trace at Arcadia and Ravenna, 0.02 at Ord and 0.03 at Miller, six miles south-southeast of Lexington and four miles north of Aurora. Although still well-below normal, a few of the highest monthly precipitation amounts featured 0.47 at Bruning, 0.26 at Harlan County Lake and 0.24 at Edison. In between these extremes, December precipitation at the official Tri-Cities airport sites included only 0.14 at Hastings, 0.11 at Grand Island and 0.10 at Kearney. At Grand Island, this was the 18th-driest December on record dating back 119 years, and was the driest since 2004. According to the USDA Nebraska Crop Progress and Condition Report at the end of December, state-averaged topsoil moisture supplies had degraded slightly since late-November, now rating 33% short to very short and 67% adequate. Subsoil moisture supplies changed very little during this same time frame, checking in 44% short to very short and only 56% adequate.
Looking back over the year 2013, precipitation trends across most of South Central Nebraska were less extreme than the intense dryness that defined 2012, as most places in 2013 ended up somewhere between 75-125% of the 30-year normal. That being said, there was a rather pronounced difference in annual precipitation between roughly the southwestern one-third of the area (drier) and north central/northeast counties (wetter). As evidence of this, the driest NWS cooperative observer site during 2013 was Beaver City in Furnas County with 16.52 inches (7.79 below normal), while the wettest site was two miles west of Genoa in Nance County with 33.35 inches (4.53 above normal). In between these extremes, central locations such as the Tri-Cities finished the year very close to normal, including Grand Island airport with 26.92 inches (0.26 above normal).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:23 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1123 PM CST SAT NOV 30 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 335 PM CST SAT NOV 30 2013 BEEN A VERY NICE START TO THE WEEKEND ACROSS THE CWA WITH CLEAR SKIES IN PLACE. CONTINUING TO SEE QUIET ZONAL/SLIGHTLY NWRLY FLOW IN THE UPPER LEVELS ACROSS THE REGION...WITH BROAD RIDGING OVER THE SRN PLAINS/MEX...AND SATELLITE IMAGERY SHOWING A SHORTWAVE DISTURBANCE CURRENTLY WORKING ITS WAY E/SE INTO THE WRN GREAT LAKES. AT THE SURFACE...A VERY WEAK PATTERN OVER THE AREA IS KEEPING WINDS LIGHT AND VARIABLE ACROSS THE CWA...WHILE A COOL FRONT SITS TO THE NORTH NEAR THE NEB/SD BORDER. MOST LOCATIONS HAVE WARMED NICELY THIS AFTERNOON...WITH TEMPS CURRENTLY RANGING FROM THE UPPER 50S TO LOWER 60S ACROSS THE CWA. THE FORECAST FOR THE REMAINDER OF THE SHORT TERM REMAINS A DRY ONE. MODELS IN GOOD AGREEMENT SHOWING LITTLE CHANGE WITH THE UPPER LEVEL PATTERN...WITH A COUPLE OF WEAK DISTURBANCES IN THE AREA...BUT NOT EXPECTED TO HAVE ANY SIGNIFICANT AFFECT ON THE CWA. THE FIRST IS THE ABOVE MENTIONED DISTURBANCE TO THE N/NE OF THE CWA NEAR THE GREAT LAKES...WHICH WILL CONTINUE TO SLIDE OFF TO THE EAST. THE ACCOMPANYING FRONTAL BOUNDARY NEAR THE NEB/SD BORDER IS EXPECTED TO CONTINUE TO DRIFT SOUTH INTO THE CWA THIS EVENING/TONIGHT...EVENTUALLY LOSING ITS PUSH FROM THAT DISTURBANCE AND STALLING OUT. THIS WILL BRING A MORE NORTHERLY COMPONENT TO THE WINDS...BUT SPEEDS ARE STILL LOOKING TO BE LESS THAN 10 MPH. THIS FRONT IS EXPECTED TO BRING A SLIGHT COOL DOWN IN HIGHS FOR SUNDAY...BUT FORECAST IS STILL ABOVE AVERAGE FOR THIS TIME OF YEAR...RANGING FROM THE UPPER 40S IN THE NE TO MID 50S IN THE SW. DURING THE AFTERNOON HOURS...MODELS SHOWING ANOTHER DISTURBANCE APPROACHING FROM THE NORTHWEST. AM KEEPING THE FORECAST DRY...EVEN THOUGH THE GFS SHOWS THE POTENTIAL FOR SOME LIGHT PRECIPITATION AFFECTING THE NRN HALF OF THE CWA...BUT OTHER MODELS SUPPORT KEEPING THINGS DRY. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 335 PM CST SAT NOV 30 2013 THE BIGGEST CHALLENGE WILL BE DETERMINING CHANCES OF PRECIPITATION MID-WEEK. HIGH TEMPERATURES FOR TUESDAY WILL BE PARTICULARLY TRICKY. THE START OF THE LONG TERM FORECAST ON SUNDAY NIGHT WILL KICK OFF IN A RELATIVELY WARM SCENARIO WITHIN A SPLIT UPPER LEVEL FLOW REGIME. THE SOUTHERN BRANCH WILL BE IN AN ESSENTIALLY EAST-WEST ORIENTATION ACROSS THE SOUTHERN UNITED STATES. THE NORTHERN BRANCH WILL STRETCH IN A NORTHWEST TO SOUTHEAST FASHION FROM THE PACIFIC EXTENDING INTO THE NORTHERN ROCKIES...INTO WESTERN NEBRASKA. THIS NORTHERN BRANCH IS EXPECTED TO CONTAIN A STRONG JET STREAK ON THE SOUTHWESTERN SIDE OF A CLOSED UPPER LOW OFF THE COAST OF BRITISH COLUMBIA. THIS STREAK COULD BE NEAR 160 KTS TO BEGIN THE FORECAST. THE POSITION OF THE JET MAX INDICATES THAT THIS LOW SHOULD CONTINUE DIVING SOUTH SOUTHEAST...WHICH WILL HELP CARVE OUT A SIGNIFICANT TROUGH IN THE WESTERN UNITED STATES. THIS WILL CAUSE ARCTIC AIR TO SPILL SOUTH INTO THE UNITED STATES AND WILL BE HEADED OUR WAY TOWARD MID-WEEK. MODEL SOLUTIONS ARE KEEPING THE CLOSED LOW WELL NORTH OF THE CWA AS IT SHOULD MAKE AN EAST/NORTHEAST TURN AFTER IT ENTERS THE NORTHERN ROCKIES...WITH THE NORTHERN BRANCH JET MAXIMUM ROUNDING THE BASE TO THE FRONT SIDE OF THE ASSOCIATED TROUGH. MODELS ARE NOT IN GOOD AGREEMENT FOR TIMING OF THE COLD FRONT...WITH THE LATEST RUN OF THE ECMWF REALLY HOLDING OFF ON THE COLD AIR...AND SO DOES THE GEM TO SOME EXTENT. THE GFS BRINGS IN THE COLD AIR FASTER. THE NAM HOLDS OFF MUCH OF THE COLD AIR UNTIL LATE IN THE DAY TUESDAY FOR OUR NORTHERN AREA. WE HAVE BIG BUST POTENTIAL FOR TEMPERATURES...AND I HAVE A SENSE THAT OUR SOUTH COULD BE WARMER THAN THE CURRENT UPPER 50S WE HAVE IN THE FORECAST...AND IF THE COLD FRONT HOLDS UP ENOUGH...THE TRI-CITY AREA OF GRAND ISLAND...KEARNEY...AND HASTINGS COULD WIND UP BEING SIGNIFICANTLY WARMER. I TRENDED UP WITH TEMPERATURES IN THE SOUTH...BUT DID NOT COMPLETELY BITE OFF ON THE POTENTIAL FOR SIGNIFICANTLY WARMER TEMPERATURES IN THE SOUTH...GIVEN MODEL DIFFERENCES. ECMWF ENSEMBLES ARE TRENDING WARMER WHILE GFS ENSEMBLES ARE TRENDING COOLER. I AM FAVORING THE ECMWF ENSEMBLES SINCE THE GFS TIMING OF THE FASTER COLD AIR SEEMS TO BE AN OUTLIER...SO I HAVE TRENDED WARMER IN TURN FOR TUESDAY. ONCE THE COLD ARCTIC AIR ARRIVES TUESDAY NIGHT...THE COLD AIR WILL STICK AROUND THROUGH THE END OF THE LONG TERM. MODELS ARE IN GENERAL AGREEMENT THAT HIGHS WILL STRUGGLE TO GET INTO THE 20S IF THAT FOR THURSDAY AND FRIDAY BEHIND THE COLD FRONT...WHICH IS COLD ENOUGH. MOST PRECIPITATION IS FORECAST TO BE EITHER NORTH OF THE CWA...ASSOCIATED WITH THE CLOSED LOW...OR TO THE SOUTHEAST OF THE CWA...ASSOCIATED WITH THE MERGER OF THE NORTHERN AND SOUTHERN BRANCHES ALONG THE ADVANCING COLD FRONT...SO PRECIPITATION DOES NOT APPEAR TO BE A BIG FACTOR IN THE FORECAST. I INCREASED WIND SPEEDS DURING MID-WEEK BEHIND THE COLD FRONT...MOST NOTABLY TUESDAY THROUGH THURSDAY. COLD AIR ADVECTION LOOKS PRETTY SUBSTANTIAL BEHIND THE FRONT. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1123 PM CST SAT NOV 30 2013 VFR CONDITIONS TO CONTINUE THROUGH THE NEXT 24 HOURS. INCREASING HIGH LEVEL CLOUDS MAY BE NOTED DURING THE TAF PERIOD...BUT NOTHING BELOW 15000FT AGL IS CURRENTLY EXPECTED. THE SURFACE WIND WILL REMAIN LIGHT AND VARIABLE TO START THE TAF PERIOD...BUT EVENTUALLY BECOME MORE ESTABLISHED FROM THE SOUTH/SOUTHWEST AT AROUND 6KTS BY 18Z. VISIBILITY RESTRICTION IS NOT EXPECTED AT GRI THROUGH THE NEXT 24 HOURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ADO LONG TERM...HEINLEIN AVIATION...BRYANT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 349 AM CST SAT NOV 30 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 349 AM CST SAT NOV 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT/MORITZ
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489095, 489096, 489097, 489098, 489099, 491873.